California, 2008

High Wind in California, January 28, 2008

January 28, 2008 · NWS SGX · 2 events in 2 counties and zones

High winds associated with mountain wave activity and downsloping resulted in property damage in the mountains and deserts.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

High winds associated with mountain wave activity and downsloping resulted in property damage in the mountains and deserts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Jan 28, 3:48 AM PST, 3 hours 3 minutes earlier.

Area forecast discussion, Jan 28, 3:48 AM PST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
348 AM PST MON JAN 28 2008

.SYNOPSIS...A LOW PRESSURE TROUGH WILL MOVE INLAND TODAY...BRINGING
PERIODS OF RAIN...MOUNTAIN SNOW...AND GUSTY WINDS THIS
MORNING...TAPERING OFF THIS AFTERNOON. DRIER NORTHWEST FLOW
TUESDAY WILL BE FOLLOWED BY A FAST MOVING TROUGH BRINGING
COOL...BREEZY WEATHER WEDNESDAY.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

PERIODS OF HEAVY MOUNTAIN SNOW ARE STILL POSSIBLE THIS MORNING.
OCCASIONAL SCATTERED LIGHT SHOWERS ARE EXPECTED THIS AFTERNOON.
WINDY IN THE MOUNTAINS AND DESERTS TODAY. COOL AND PARTLY CLOUDY
TUESDAY AND WEDNESDAY. WARMER AND CLEARER THURSDAY UNDER WEAK
RIDGING ALOFT AND WEAK OFFSHORE FLOW. STRONG ONSHORE FLOW AND A
DEEP MARINE LAYER FRIDAY AND SATURDAY. A CHANCE OF HEAVY RAIN AND
MOUNTAIN SNOW SUNDAY AS A STRONG GULF OF ALASKA SWEEPS IN FROM THE
NORTHWEST.

.AVIATION...
280900Z...SHOWERS WILL CONTINUE TO MOVE ACROSS THE AREA THROUGH
MONDAY MORNING...DECREASING MONDAY AFTERNOON THROUGH THE NIGHT.
PARTLY CLOUDY TUESDAY WITH A WEAK SYSTEM MOVING IN TUESDAY NIGHT FOR
WIDELY SCATTERED SHOWERS. BASES THIS MORNING AROUND 3-4K FT MSL OR
HIGHER WITH LOCAL BASES 2500 FT IN SHOWERS AND ISOLATED TO 1500 FT
OR LOWER IN HEAVIER SHOWERS. VSBY MOSTLY ABOVE 7SM WITH 3-5SM IN
SHOWERS AND 1-2SM IN HEAVIER SHOWERS. TUESDAY WILL HAVE AREAS OF
STRATOCU BASES AT ABOUT 4000 FT WITH VSBY ABOVE 7SM. BASES LOWERING
TO 2500 FT TUE NIGHT. LOCAL SURFACE WINDS WILL BE AROUND 15 TO 20 KT
WITH GUSTS TO 25 KT AT TIMES THROUGH MONDAY. WINDS ALOFT WILL BE
WEST 30-50 KT TODAY...BECOMING NORTHWEST AND WEAKENING TO LIGHT
WINDS TONIGHT THROUGH TUESDAY MORNING...INCREASING AND BECOMING
STRONG AGAIN TUESDAY EVENING THROUGH THE NIGHT.

&&

.MARINE...
280900Z...WINDS HAVE DECREASED TONIGHT. NORTHWEST WINDS WILL
INCREASE TUESDAY EVENING THROUGH WEDNESDAY MORNING FOR POSSIBLE
SMALL CRAFT CONDITIONS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...FLASH FLOOD WATCH UNTIL 9 AM PST THIS MORNING FOR ORANGE COUNTY
     COASTAL AREAS-RIVERSIDE COUNTY MOUNTAINS-SAN BERNARDINO
     COUNTY MOUNTAINS-SAN BERNARDINO AND RIVERSIDE COUNTY
     VALLEYS-THE INLAND EMPIRE-SAN DIEGO COUNTY COASTAL AREAS-
     SAN DIEGO COUNTY MOUNTAINS-SAN DIEGO COUNTY VALLEYS-SANTA
     ANA MOUNTAINS AND FOOTHILLS.

     WINTER STORM WARNING UNTIL 10 AM PST THIS MORNING FOR RIVERSIDE
     COUNTY MOUNTAINS-SAN BERNARDINO COUNTY MOUNTAINS.

     WINTER STORM WARNING UNTIL 6 PM PST THIS AFTERNOON FOR SAN DIEGO
     COUNTY MOUNTAINS.

PZ...NONE.

&&

PUBLIC...MACKECHNIE
AVIATION/MARINE...WHITLOW

NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Jan 28, 4:00 AM PST, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PST MON JAN 28 2008

CAZ042-043-048-050-055-056-057-058-060-061-062-291200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 AM PST MON JAN 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
ALL OF EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.

STRONG...COLD LOW PRESSURE WILL MOVE THROUGH THE AREA TODAY.

* FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH 9 AM.
  HEAVY RAIN COULD CAUSE DEBRIS FLOWS...ESPECIALLY IN THE BURN
  AREAS. SEE LAXFFASGX FOR DETAILS.

* STRONG AND GUSTY WINDS OVER THE MOUNTAINS AND DESERTS TODAY
  THROUGH THIS EVENING.

* A WINTER STORM WARNING IS IN EFFECT FOR THE SAN BERNARDINO...SAN
  DIEGO AND RIVERSIDE COUNTY MOUNTAINS TODAY. SEE LAXWSWSGX.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY.

* A POSSIBILITY OF HEAVY RAIN AND MOUNTAIN SNOW ON SUNDAY
  AS A COLD UPPER LOW FROM THE GULF OF ALASKA MOVES INTO THE AREA.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MACKECHNIE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Apple and Lucerne Valleys

When
January 28, 6:51 AM PST to 6:51 PM PST
Where
Apple and Lucerne Valleys forecast zone
Measured
76 kt (87 mph) measured gust
Property damage
$150,000
Reported by
Mesonet
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

Wind gusts in excess of 58 mph were measured by the Burns Canyon RAWS for 12 hours. A peak gust of 87 mph occurred at 1251 pm. One weather spotter in the Lucerne Valley reported several hours of wind gusts in excess of 60 mph with a peak wind gust of 85 mph. The spotter had numerous asphalt shingles and a satellite dish ripped off his roof. He also heard reports that other homes had incurred roof damage.

High Wind, Riverside County Mountains

When
January 28, 2:36 PM PST to 5:36 PM PST
Where
Riverside County Mountains forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

Wind gusts in excess of 58 mph were measured by the Pinyon Raws for three consecutive hours.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2008Every state in 2008This day in weather historyWarnings in California, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 79893, 79892.